There are a number of toxins that may lead to refractory seizures. Toxins may trigger seizures indirectly (secondary to hypotension or hypoxia) or directly. It is generally the directly proconvulsant drugs that lead to status epilepticus.


Directly proconvulsant

The mechanisms of seizure production from directly proconvulsant drugs include
  1. GABA antagonism (e.g. amoxapine)
  2. Glycine antagonism (e.g. strychnine)
  3. Na+ Channel blockade (e.g. lignocaine)
  4. Adenosine receptor antagonism (e.g. theophylline)
  5. Disturbance of energy metabolism (e.g. salicylates, isoniazid)

Unclear mechanisms

Many drugs are clearly proconvulsant but the mechanism is poorly understood (e.g. organochlorines, tricyclic antidepressants (TCAs)).


In all cases, seizures indicate life threatening toxicity and all specific treatments should be used (e.g. haemoperfusion or haemodialysis for theophylline, alkalinisation for TCAs)

The treatment of seizures should roughly follow the following, non toxin specific, order:
  1. GLUCOSE 50% - 25 mL IV
  2. DIAZEPAM 5-20 mg IV or PR (not IM)
  3. PHENOBARBITONE 15 mg/kg by IV infusion
  4. THIOPENTONE infusion and ventilation without paralysis

NB. PHENYTOIN 15 mg/kg by slow IV infusion (less than 50 mg/min) is the most common recommended first line anticonvulsant drug treatment for seizures (after diazepam). However there are a number of toxicological contraindications and the cardiac effects (phenytoin is a class 1b antiarrhythmic drug) are probably undesirable in most proconvulsant drug overdoses.


A fitting patient should never be paralysed without EEG monitoring !!!!!!!

The neurological damage caused by refractory seizures is due to the extensive release of excitatory neurotransmitters (e.g. glutamate). The muscle movements are the only usual indication that seizure activity is continuing and needs to be controlled. These muscle movements do not in themselves usually lead to significant problems although paralysis (with EEG monitoring) may be warranted to prevent lactic acidosis in some poisonings.